advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jackson, Tennessee, USA:

My three year old son was diagnosed four months ago with type 1 diabetes. Lately, his blood sugars have been running high, usually above 250 mg/dl [13.8 mmol/L] and quite often 300 mg/dl [16.7 mmol/L] or more. The weather has been rainy, but he is still active inside. How do I know how much insulin to increase on days like these? By the way, after a reading of over 500 mg/dl [13.8 mmol/L], I gave him 2 units of Humalog and two hours later he was 53 mg/dl [2.9 mmol/L]! What's that about?

Answer:

You need to discuss specific dose changes with your son's team, but I guess he is sensitive to Humalog, and 1 or 1.5 U should be sufficient in the circumstances you describe.

KJR

[Editor's comment: It sounds like your son may be coming out of his honeymoon. You need to look for patterns in his readings. If they are consistently high, it is most likely that your son needs his longer-acting insulin adjusted. You should not have to supplement his insulin dose, except in special circumstances such as overeating or illness, if his basic dose is correct. Also, be sure to change bottles of insulin monthly since it tends to lose potency if the bottle has been open longer. SS]

DTQ-20000912123823
Original posting 8 Dec 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.